Alert archive / Hawaii / Wind Advisories in 2022

Wind Advisory 7, NWS Honolulu, HI

June 11, 2022Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jun 11, 2022, 3:00 PM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Jun 11, 2022, 6:00 PM HST. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Jun 11, 2022, 3:00 PM HST (01:00 UTC)
In effect from
Jun 11, 2022, 6:00 PM HST
Expired
Jun 13, 2022, 3:26 AM HST
In force
33 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2022-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2022-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WWHW70 PHFO 120100
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
300 PM HST Sat Jun 11 2022

HIZ022-121400-
/O.NEW.PHFO.WI.Y.0007.220612T0400Z-220612T2200Z/
Haleakala Summit-
300 PM HST Sat Jun 11 2022

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON HST
SUNDAY...

* WHAT...East winds 35 to 45 mph with localized gusts up to 55 
  mph expected.

* WHERE...Haleakala Summit.

* WHEN...From 6 PM this evening to noon HST Sunday.

* IMPACTS...Winds this strong can make driving difficult. The 
  winds can forcefully open doors and damage hinges or slam doors 
  shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$

HIZ028-121400-
/O.NEW.PHFO.WI.Y.0007.220612T0400Z-220613T1600Z/
Big Island Summits-
300 PM HST Sat Jun 11 2022

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST
MONDAY...

* WHAT...East winds 40 to 45 mph with localized gusts around 55 
  mph expected.

* WHERE...Big Island Summits.

* WHEN...From 6 PM this evening to 6 AM HST Monday.

* IMPACTS...Winds this strong can make driving difficult. The
  winds can forcefully open doors and damage hinges or slam doors
  shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$
3 follow-up statements
428 
WWHW70 PHFO 121334
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
334 AM HST Sun Jun 12 2022

...WIND ADVISORY FOR HALEAKALA SUMMIT AND BIG ISLAND SUMMITS...

HIZ022-130245-
/O.EXT.PHFO.WI.Y.0007.000000T0000Z-220613T0400Z/
Haleakala Summit-
334 AM HST Sun Jun 12 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 35 to 55 mph with localized gusts up to 65 
  mph expected.

* WHERE...Haleakala Summit.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving difficult. The 
  winds can forcefully open doors and damage hinges or slam 
  doors shut, possibly causing injuries.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$

HIZ028-130245-
/O.CON.PHFO.WI.Y.0007.000000T0000Z-220613T1600Z/
Big Island Summits-
334 AM HST Sun Jun 12 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...East winds 35 to 45 mph with localized gusts around 55 
  mph expected.

* WHERE...Big Island Summits.

* WHEN...From 6 PM this evening to 6 AM HST Monday.

* IMPACTS...Winds this strong can make driving difficult. The 
  winds can forcefully open doors and damage hinges or slam 
  doors shut, possibly causing injuries.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$
142 
WWHW70 PHFO 130105
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
305 PM HST Sun Jun 12 2022

HIZ028-130215-
/O.CAN.PHFO.WI.Y.0007.000000T0000Z-220613T1600Z/
Big Island Summits-
305 PM HST Sun Jun 12 2022

...WIND ADVISORY IS CANCELLED...

Winds are now forecast to remain below the advisory threshold.

$$

HIZ022-131600-
/O.EXT.PHFO.WI.Y.0007.000000T0000Z-220613T1600Z/
Haleakala Summit-
305 PM HST Sun Jun 12 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...East winds 40 to 50 mph with localized gusts up to 60
  mph.

* WHERE...Haleakala Summit.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Winds this strong can make driving difficult. The 
  winds can forcefully open doors and damage hinges or slam 
  doors shut, possibly causing injuries.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$
761 
WWHW70 PHFO 131326
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
326 AM HST Mon Jun 13 2022

...WIND ADVISORY FOR HALEAKALA SUMMIT CANCELLED...


HIZ022-131430-
/O.CAN.PHFO.WI.Y.0007.000000T0000Z-220613T1600Z/
Haleakala Summit-
326 AM HST Mon Jun 13 2022

...WIND ADVISORY IS CANCELLED...

Winds have decreased below the advisory level on the summit of 
Haleakala summit.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jun 11, 10:00 AM HST, 5 hours earlier.

Area forecast discussion, Jun 11, 10:00 AM HST, 5 hours before
Area Forecast Discussion
National Weather Service Honolulu HI
1000 AM HST Sat Jun 11 2022

.SYNOPSIS...
Locally breezy trades will focus clouds and limited showers over
windward zones through early next week. An increase in shower
coverage is possible during the middle of next week.

&&

.DISCUSSION...

A slight increase in trade wind shower coverage compared to recent
days is seen on local satellite imagery this morning, although
coverage remains fairly sparse overall owing to the general dearth
of deeper layer moisture over and upstream of the islands. Even so,
the combination of strengthening trades and reduced stability
beneath upper-level troughing has allowed some patches trade wind
showers to penetrate to leeward zones early this morning. Little
change is expected for the next several days as this local
reduction in stability is offset by extensive mid-level dry air
which in turns gives trade winds little to work with. Rainfall
will therefore tend to be on the lighter side during this time,
though the occasional moderate shower will make its way leeward
mainly during the favored overnight period.

A downward extension of the aforementioned upper troughing has
been noted in the modeling for the last few days. At press time,
for example, a well-defined mid-level trough is analyzed directly
over the islands as far down as the 700-600mb layer. As ridging
north of the forecast area amplifies and builds across the islands
tonight, this trough will be ushered west of the islands. The
resultant gradient aloft will usher in a period of strong
southeast winds at summit level for both the Big Island and Maui.
The primary decision point for the afternoon forecast package will
concern wind advisory potential for these zones. At this time, an
advisory appears likely for the summits of both islands, with
Haleakala representing a more borderline case. The time period of
interest is tonight for the summits of Maui and tonight & Sunday
for the summits of the Big Island.

Locally breezy trades continue through most or all of next week.
Model consensus suggests that remnant frontal moisture will
eventually become entrained in the trades resulting in a period of
greater shower coverage mid-week.

&&

.AVIATION...

Sfc ridge about 270 nm N PHNL will maintain locally breezy trades
through the forecast period. A few pockets of moisture riding in
on the trades currently are bringing some showers to far E Maui
and windward Big Island. PHTO briefly went down to 1 3/4SM in a
quick downpour. Have updated AIRMET SIERRA to include MTN OBSC for
far E Maui and the N and E facing slopes of the Big Island, and
remains in effect for N through E sections of Oahu. Expect this
will not have to be up for too long.

Otherwise generally VFR weather anticipated, with only
brief/isolated MVFR in passing showers. Background trades at the
surface are expected to increase slightly over the next 24 hours,
and radar VAD wind profiles show boundary layer winds starting to
increase as well, so appears likely we will need to issue AIRMET
TANGO for low level turbulence to the lee of the mountains
relatively soon.

&&

.MARINE...

A ridge of high pressure north of the main Hawaiian Islands will
maintain a moderate to locally strong trade wind pattern over the
coastal waters into the new week. A Small Craft Advisory (SCA) is
in effect for the typical windier areas around Maui County and
the Big Island through tonight. The overnight ASCAT pass missed
this area, but the high resolution models show that SCA level
winds are expected to continue, so the SCA will in all likelihood
be extended.

No significant swells are expected in the foreseeable future. A
small northwest swell is due Sunday and Monday which will provide
a boost for exposed shores. Expect background summertime surf for
south facing shores, though a small pulse from the southwest is
possible during the middle of next week. Small, short-period surf
along east facing shores will build to seasonal average over the
weekend as trade winds strengthen, and then hold into next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 AM HST Monday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...JVC
AVIATION...R Ballard
MARINE...M Ballard

Nearby

Wind Advisories in Hawaii, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.